Queue-Size Distribution in M/G/1-Type System with Bounded Capacity and Packet Dropping

  • Oleg Tikhonenko
  • Wojciech M. Kempa
Part of the Communications in Computer and Information Science book series (CCIS, volume 356)


A single-server queueing system of M/G/1-type with boun- ded total volume is considered. It is assumed that volumes of arriving packets are generally distributed random variables. The AQM-type mechanism is used to control the actual buffer state: each of arriving packets is dropped with probability depending on its volume and the occupied volume of the system at the pre-arrival epoch. The explicit formulae for the stationary queue-size distribution and loss probability are found.


AQM algorithms finite buffer loss probability single-server queueing system queue-size distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Athuralya, S., Low, S.H., Qinghe, Y.: REM: active queue management. IEEE Network 15(3), 48–53 (2001)CrossRefGoogle Scholar
  2. 2.
    Bonald, T., May, M., Bolot, J.C.: Analytic evaluation of RED perfomance. In: Proceedings of the Nineteenth Annual Joint Conference of the IEEE Computer and Communications Societies, vol. 3, pp. 48–53 (2000)Google Scholar
  3. 3.
    Chydzinski, A., Chrost, L.: Analysis of AQM queues with queue size based packet dropping. International Journal of Applied Mathematics and Computer Science 21(3), 567–577 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Chydzinski, A.: Optimization problems in the theory of queues with dropping functions. In: HET-NETs, pp.121–132 (2011)Google Scholar
  5. 5.
    Floyd, S., Jacobson, V.: Random early detection gateways for congestion avoidance. IEEE ACM Telecommunication Network 1(4), 397–412 (1993)CrossRefGoogle Scholar
  6. 6.
    Floyd, S.: Recomendations on using the gentle variant of RED (March 2000),
  7. 7.
    Floyd, S.: Adaptive RED: an algoritm for increasing the robustness of RED’s Active Queue Management (August 2001),
  8. 8.
    Hao, W., Wei, Y.: An Extended GIX/M/1/N Queueing Model for Evaluating the Performance of AQM Algorithms with Aggregate Traffic. In: Lu, X., Zhao, W. (eds.) ICCNMC 2005. LNCS, vol. 3619, pp. 395–404. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  9. 9.
    Kempa, V.M.: On main characteristics of the M/M/1/N queue with single and batch arrivals and the queue size controlled by AQM algorithms. Kybernetika 47(6), 930–943 (2011)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Liu, S., Basar, T., Srikant, R.: Exponential RED: A stabilizing AQM scheme for low- and light-speed TCP protocols. IEEE/ACM ToN (2005)Google Scholar
  11. 11.
    Rosolen, V., Bonaventure, O., Leduc, G.: A RED discard strategy for ATM networks and its performance evaluation with TCP/IP traffic. Computer Communication Rewiew 29(3), 23–43 (1999)CrossRefGoogle Scholar
  12. 12.
    Sun, L., Wang, L.: A novel RED scheme with preferential dynamic threshold deployment. In: Computational Intelligence and Security Workshops, pp. 854–857 (2007)Google Scholar
  13. 13.
    Suresh, S., Gol, O.: Congestion management of self similar IP traffic-application of the RED scheme. In: Wireless and Optical Communications Networks, Second IFIP International Conference, pp. 372–376 (2005)Google Scholar
  14. 14.
    Tikhonenko, O., Kempa, W.M.: The Generalization of AQM Algorithms for Queueing Systems with Bounded Capacity. In: Wyrzykowski, R., Dongarra, J., Karczewski, K., Waśniewski, J. (eds.) PPAM 2011, Part II. LNCS, vol. 7204, pp. 242–251. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  15. 15.
    Tikhonenko, O., Kempa, W.M.: On the queue-size distribution in the multi-server system with bounded capacity and packet dropping. Kybernetika (submitted)Google Scholar
  16. 16.
    Xiong, N., Yang, Y., Defago, X., He, Y.: LRC-RED: A self-tuning robust and adaptive AQM scheme. In: Sixth International Conference on Parallel and Distributed Computing Applications and Technologies, pp. 655–659 (2005)Google Scholar
  17. 17.
    Zhou, K., Jeung, K.L., Li, V.O.K.: Nonlinear RED: A simple yet efficient active queue management scheme. Computer Networks (18), 3784–3794 (2006)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Oleg Tikhonenko
    • 1
  • Wojciech M. Kempa
    • 2
  1. 1.Institute of MathematicsCzestochowa University of TechnologyCzestochowaPoland
  2. 2.Institute of MathematicsSilesian University of TechnologyGliwicePoland

Personalised recommendations